Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 200, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 1998, 8:46 PM EST for DeKalb County, Indiana; Defiance County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1998, 8:46 PM EST (01:46 UTC)
- Expired
- Aug 17, 1998, 9:35 PM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties DeKalb County, IN, Defiance County, OH
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
673 WUUS53 KIWX 180148 RRA SVRFWA INC033-OHC039-180235- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 846 PM EST MON AUG 17 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN NORTHEASTERN INDIANA DEFIANCE COUNTY IN NORTHWESTERN OHIO * UNTIL 935 PM EST (1035 PM EDT) * AT 843 PM EST (943 PM EDT)... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 22 MILES WEST OF DEFIANCE OR 8 MILES NORTHWEST OF MARK CENTER MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BUTLER HICKSVILLE MARK CENTER SHERWOOD NEY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. OHARA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:53 PM EST, 6 hours 53 minutes earlier.
Area forecast discussion, Aug 17, 1:53 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 153 PM EST MON AUG 17 1998 SENT OUT QUICK UPDATE TO HANDLE CURRENT CONVECTIVE TRENDS. PRONOUNCED OUTFLOW BNDRY MADE IT TO ABOUT A GRAND RAPIDS TO KANKAKEE LINE BEFORE STALLING OUT. CONVECTION HAD FIRED ALONG THIS BNDRY IN NW IN AND ALONG LK BREEZE NR SBN. ADDITIONAL STORMS WERE NOTED E OF GRR. MODIFICATION OF NSHARP 18Z ETA FCST SOUNDING WITH CURRENT SFC VALUES THIS AREA LEADS TO CAPE NR 3K J/KG AND LIS TO -8. CONVECTION SHOULD CONTINUE TO INCREASE AND INTENSIFY THROUGH THIS AFTERNOON IN RESPONSE TO CONV ALONG BNDRY AND INCREASING MID LVL FLOW ASSOCD/W MCV MOVING ACRS IL. 12Z ETA MODEL HAD BEST HANDLE ON THIS FTR WITH HIGHER 500MB WINDS NOTED ACRS W IL AT FCST 6H. ETA PROGGED BNDRY LYR MOISTURE HOWEVER AT THIS SAME TIME SEEMS WAY TOO DRY. NGM HAD BETTER HANDLE ON THIS. REGARDLESS OF EITHER MODEL...SYNOPTIC EVOLUTION ON UPCOMING PATTERN AMPLIFICATION SIMILAR. STILL DOUBT AVN SOLUTION OF SUCH A COOL DOWN GIVEN BEST CAA TO OCCUR ACRS N LAKES INTO NEW ENGLAND WHERE BEST FRONTAL PUSH SHOULD OCCUR. EVEN SFC FRONT DOES NOT MAKE IT MUCH FURTHER SOUTH THEN CENTRAL IN BEFORE STALLING OUT. SIMILAR TO SITUATION LAST SAT WITH DRIER COOLER AIR LEFT BEHIND IN UPR MI. WOULD RECOMMEND SOMEWHAT HIGHER POP OVERNIGHT BUT TUES APPEARS DRY NOW WITH XPC FROPA. MOS GUIDANCE TEMPS LOOK ACCEPTABLE. SBN 067/082 057/082 059 66520 FWA 066/083 057/082 058 66530 AOH 066/083 058/081 059 66530 .IWX...NONE. TEH
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.